Lithium has been used for decades to treat bipolar disorders and the manic episodes during manic depression. With the development of SSRIs (Selective Serotonin Reuptake Inhibitors), it was thought that lithium would no longer be needed, as SSRIs generally have less severe side effects than lithium. This did not happen, as many therapies to treat depression and bipolar mood swings that involved an SSRI are now being augmented with lithium.
How does Lithium Work with an SSRI?
Lithium is one of the most common substances used in conjunction with SSRIs. The method by which lithium works is in its altering of the transportation of sodium throughout nerve and muscle cells. It is sodium that plays a major role in the excitability of those suffering manic episodes as they deal with manic depression and bipolar disorder.
The dosing of lithium is used extensively in maintenance therapy, by reducing the intensity of manic episodes and, as a means of maintenance dosing, to aid in the prevention of manic episodes and bipolar disorder symptoms. There is, however, the possibility of an adverse interaction by using lithium and an SSRI. Lithium can increase the serotonin regulatory effects of SSRIs more than needed, which can lead to serotonin syndrome, a potentially fatal disease.
Effects of Lithium during SSRI Treatment
Though lithium is a proven treatment in certain personality disorders, it does come with side effects. These side effects are more common, and sometimes more severe, than those of SSRIs which was the inspiration for the development of SSRIs. Some of the side effects of lithium are as follows:
- Excessive Thirst
- Hand Tremors
- Increased Urination
- Thyroid Problems
- Weight Gain
Interactions with Lithium during SSRI Therapy
There has been some cause for concern when augmenting SSRI therapy with lithium. Lithium has been known to interact negatively with fluoxetine, an SSRI known by several brand names most popularly Prozac. Of all the current SSRIs, citalopram (Celexa) has had the least complications due to interactions with other drugs and has not shown to have any adverse affects in combination with Lithium.
The most common and worrisome complication due to interactions between SSRIs and lithium is serotonin syndrome. Serotonin syndrome is simply an increased amount of serotonin that gathers in the central nervous system. The excess serotonin is caused by over stimulation from drugs that are used to regulate serotonin levels in the body, such as an SSRI. This can be caused simply by an overdose of an SSRI, or by taking other substances, such as lithium, in concert with an SSRI.